Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Raleigh, NC

August 7, 2018Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 7, 2018, 10:12 PM EDT for Randolph County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 10:12 PM EDT (02:12 UTC)
Expired
Aug 8, 2018, 1:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGUS52 KRAH 080212
FFWRAH
NCC151-080515-
/O.NEW.KRAH.FF.W.0034.180808T0212Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1012 PM EDT TUE AUG 7 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Randolph County in central North Carolina...

* Until 115 AM EDT
  
* At 1011 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Asheboro, North Carolina Zoo, Ramseur, Franklinville, Staley, Ulah
  and Coleridge.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3579 7954 3572 7954 3572 7955 3560 7955
      3560 7980 3561 7995 3580 7999

$$

77
2 follow-up statements
212 
WGUS72 KRAH 080416
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1216 AM EDT WED AUG 8 2018

NCC151-080515-
/O.CON.KRAH.FF.W.0034.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-
1216 AM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
CENTRAL RANDOLPH COUNTY...

At 1212 AM EDT, while heavy rain from the thunderstorms has come to 
an end, runoff is expected to continue over the next few hours. Up 
to two inches have been estimated across this area, resulting in 
ponding of water across roadway. High water will likely take time to 
receed, so continue to use caution, especially if traveling through 
these areas.

Some locations that will experience flooding include...
Asheboro, North Carolina Zoo, Ramseur, Franklinville and Ulah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3575 7960 3571 7959 3568 7958 3562 7962
      3562 7973 3560 7980 3561 7992 3565 7992
      3569 7987 3572 7990 3574 7994 3580 7995
      3580 7979 3576 7978

$$

MORROW
691 
WGUS72 KRAH 080507
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
107 AM EDT WED AUG 8 2018

NCC151-080515-
/O.EXP.KRAH.FF.W.0034.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-
107 AM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RANDOLPH COUNTY WILL EXPIRE AT
115 AM EDT...

The heavy rain has ended and flood waters are expected to continue 
to recede. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures, and report any flood 
damage to local law enforcement.

LAT...LON 3575 7960 3571 7959 3568 7958 3562 7962
      3562 7973 3560 7980 3561 7992 3565 7992
      3569 7987 3572 7990 3574 7994 3580 7995
      3580 7979 3576 7978

$$

MORROW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:18 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 7, 9:18 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
918 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A surface trough will linger across central NC until a weak cold
front approaches from the west late Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 918 PM Tuesday...

Thunderstorms have been driven by outflows from earlier storms
moving SE across the northern Piedmont. MLCapes, even at 900 PM
local time ranged in the 1500 J/KG to 2000 J/KG along the
intersection of the surface trough and outflow boundary. This
boundary extended from SW to NE across the Piedmont, moving very
slowly SE. There is developing CINH over the SW and W Piedmont and
Foothills where the nighttime cooling stabilization has begun.

Interestingly, the IR satellite data indicated a rapid expansion of
68-70 below zero (very cold cloud tops) over Yadkin/Surry/Stokes
Counties and over Vance County recently. We should have an
additional hour or two of marginally severe thunderstorms before
they weaken just before midnight or so. Some additional development
is possible, especially in the Triad region as there was still some
surface moisture convergence of high PW's in the 1.7 to 1.8 range
directed into the surface trough and outflows.

Only isolated storms expected around Laurinburg and Raeford through
midnight, otherwise a minimum of POP in the south and east. Partly
cloudy in general expected overnight with lows in the 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 PM Tuesday...

Copy and paste today's forecast in for Wednesday. The piedmont
trough will remain in place over the area. Primarily diurnal
convection with coverage similar to today, mainly along differential
heating boundaries. Pwats in the 1.5-2.0 range will also persist.
The upper level trough will start to push the ridge south late
Wednesday into Wednesday night, with increasing warm, moist
advection into central NC. With the majority of convection holding
off until later in the evening, expect highs to reach the low to mid
90s, resulting in heat indices in the 100-103 range along and east
of I-85. Overnight lows also similar to to night, low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM TUESDAY...

Longer range forecast remains on track with a steady rise in diurnal
convection coverage, along with a gradual decrease in daytime
heating potential through the period.

A surface lee-side trough will remain across the area through the
end of the workweek before finally becoming washed out by a
shortwave likely to stall a front across region by Friday morning.
In the upper-levels, an amplifying trough over the Great Lakes and
Northeast will become more prominent late in the period before
transitioning into more of a cutoff upper low early next work-week.
Most of Thursday looks to be relatively dry ahead of the front which
is likely to enter and stall across central NC primarily after
sunset. Can't rule out an airmass thunderstorm and/or pre-frontal
trough-initiated storm, but signals remain relatively sparse thanks
to an utter lack of forcing. Some residual showers/storms will
likely spill east of the Appalachians with the front after sunset,
absorbing what's left of the instability before dying out near the
Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly
flow becomes better established over the weekend, giving the
potential for more widespread shower/storm development, especially
in the Saturday through Monday time frame. Guidance suggests drier
air moving into the region on Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 830 PM Tuesday...

24 Hour TAF Period:  Expect mostly VFR conditions through the TAF
period with short wave ridging over the area helping to limit the
usual afternoon/evening tstm activity over central NC through the 24
hour TAF period. However, lingering isolated to scattered showers
and storms may affect KRDU and possibly KINT/KGSO through around 04Z
or so this evening. Isolated to scattered late day/evening showers
and storms will again be possible Wednesday as well, with the best
chance across the far NW Piedmont. Otherwise, outside of possibly
some patchy sub-VFR visbys at KRWI, VFR conditions are expected.

Outlook: A typical summer pattern is expected, featuring mainly
afternoon/evening showers and tstms each day with patchy morning fog
possible, mainly where showers/tstms occurred the day before. Right
now it appears that the coverage of shower/tstm activity will
increase over the weekend, with perhaps a more prolonged period of
sub-VFR conditions possible then.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...PWB/CBL
NEAR TERM...Badgett/KC
SHORT TERM...KC
LONG TERM...JJM/Franklin
AVIATION...BSD/NP
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 18 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
314 AM EDT Tue Aug 7 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
314 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 8:21 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 NE HILLSBOROUGH       36.08N 79.08W
08/07/2018                   ORANGE             NC   911 CALL CENTER

            TREE DOWN BLOCKING ROAD AT ST MARYS RD AND
            MILLER RD IN HILLSBOROUGH.

&&

JFD
Local storm report, Aug 7, 8:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     HILLSBOROUGH            36.08N 79.10W
08/07/2018                   ORANGE             NC   911 CALL CENTER

            TREE DOWN ON E KING ST AND S CAMERON ST IN
            HILLSBOROUGH. THE TREE TOOK DOWN POWER LINES
            AND CAUGHT ON FIRE.

&&

JFD
Local storm report, Aug 7, 9:38 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     3 W HENDERSON           36.32N 78.46W
08/07/2018                   VANCE              NC   911 CALL CENTER

            TREE DOWN ON RUIN CREEK RD.

&&

JFD
Local storm report, Aug 7, 9:40 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     1 E HENDERSON           36.33N 78.39W
08/07/2018                   VANCE              NC   911 CALL CENTER

            TREE DOWN ON EAST ANDREWS AVE.

&&

JFD
Special weather statement, Aug 7, 9:47 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
947 PM EDT TUE AUG 7 2018

NCZ038>040-080245-
Chatham NC-Randolph NC-Davidson NC-
947 PM EDT TUE AUG 7 2018

...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL AFFECT
DAVIDSON...RANDOLPH AND WESTERN CHATHAM COUNTIES UNTIL 1045 PM EDT...

At 944 PM EDT, Doppler radar indicated clusters of showers and
strong thunderstorms extending from Lexington eastward to
Asheboro to Siler City, moving east at 40 mph. The strongest storms
were located over Asheboro and Franklinville.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also occur with these storms.

Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Siler City, North
Carolina Zoo, Thomasville, Goldston, Seagrove and Archdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 8036 3589 7954 3584 7954 3584 7929
      3553 7932 3552 7935 3551 7954 3555 8017
TIME...MOT...LOC 0144Z 269DEG 49KT 3568 7987

PWB
Local storm report, Aug 7, 9:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 WSW OXFORD            36.31N 78.60W
08/07/2018                   GRANVILLE          NC   911 CALL CENTER

            TREE DOWN ON HILLSBORO ST IN OXFORD.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:16 PM EDTSpecial Weather StatementRAHRandolph44 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance39 min
Aug 7, 9:26 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Aug 7, 9:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren25 min
Aug 7, 9:47 PM EDTSpecial Weather StatementRAHDavidson, Randolph58 min
Aug 7, 10:09 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 7, 10:11 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph64 min
Aug 7, 10:26 PM EDTSpecial Weather StatementRAHMontgomery, Stanly49 min
Aug 7, 11:11 PM EDTSpecial Weather StatementRAHChatham, Durham, Harnett, Lee, Wake49 min
Aug 7, 11:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 7, 11:21 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph32 min
Aug 7, 11:56 PM EDTSpecial Weather StatementRAHMoore49 min
Aug 7, 11:58 PM EDTSpecial Weather StatementRAHWake62 min
Aug 8, 12:21 AM EDTSpecial Weather StatementRAHHarnett, Lee39 min
Aug 8, 12:32 AM EDTSpecial Weather StatementRAHWilson28 min
Aug 8, 12:37 AM EDTSpecial Weather StatementRAHCumberland53 min
Aug 8, 12:47 AM EDTSpecial Weather StatementRAHHarnett28 min
Aug 8, 12:50 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson29 min
Aug 8, 1:00 AM EDTSpecial Weather StatementRAHCumberland60 min
Aug 8, 2:19 AM EDTSpecial Weather StatementRAHBladen56 min
Aug 8, 2:33 PM EDTSpecial Weather StatementRAHForsyth57 min
Aug 8, 4:24 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange66 min
Aug 8, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Aug 8, 4:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson41 min
Aug 8, 4:38 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange52 min
Aug 8, 4:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph66 min
Aug 8, 5:05 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake40 min
Aug 8, 5:11 PM EDTSpecial Weather StatementRAHDavidson64 min
Aug 8, 5:13 PM EDTSpecial Weather StatementRAHForsyth62 min
Aug 8, 5:35 PM EDTSevere Thunderstorm WarningRAHForsyth55 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange63 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHScotland39 min
Aug 8, 6:15 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Randolph3 hr
Aug 8, 6:24 PM EDTFlash Flood WarningRAHChatham, Durham, Orange3 hr
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningRAHChatham, Wake45 min
Aug 8, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly81 min
Aug 8, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Randolph76 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston62 min
Aug 8, 7:51 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland54 min
Aug 8, 7:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax51 min
Aug 8, 7:57 PM EDTSpecial Weather StatementRAHWilson48 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.